Michigan, 2008

Hail and Damaging Winds in Michigan, June 6, 2008

June 6, 2008 · NWS GRR · 34 events in 13 counties and zones

Severe thunderstorm wind gusts resulted in several reports of significant wind damage. Several reports of large hail were also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorm wind gusts resulted in several reports of significant wind damage. Several reports of large hail were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 6, 12:16 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 12:16 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT FRI JUN 6 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(441 AM EDT FRI JUN 6 2008)
A COLD FRONT WILL MOVE INTO THE REGION LATER TODAY AND WILL RUN INTO
THE WARM AND HUMID AIR MASS OVER THE REGION.  SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING.  LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE WITH THESE STORMS...AND AN ISOLATED TORNADO CAN NOT BE
RULED OUT.  THE WEATHER CONDITIONS WILL CALM DOWN BY MIDNIGHT
TONIGHT AS THE COLD FRONT EXITS THE REGION.  WE WILL REMAIN UNDER A
MOIST AND UNSTABLE AIR MASS INTO THE WEEKEND.  SCATTERED SHOWERS AND
STORMS WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY...MAINLY NORTH OF
INTERSTATE 96.

&&

.SHORT TERM...(1100 AM EDT FRI JUN 6 2008)
MAIN FOCUS WAS ON SEVERE WEATHER POTENTIAL TODAY AND THIS EVENING AS
A COLD FRONT BUMPS INTO THE WARM AND MUGGY AIR MASS IN PLACE.  THEN
THE NEXT ISSUE WAS DETERMINING THE EXTENT OF THE PCPN CHANCES
THROUGH THE WEEKEND.

SEVERE WEATHER STILL REMAINS A DECENT POSSIBILITY INTO THIS
AFTERNOON AND EVENING.  WE ARE A BIT WORRIED ABOUT A REAL SOLID
TRIGGER AS THE COLD FRONT THAT IS COMING IN WILL BE WEAKENING.  WE
WILL ALSO BE MISSING A FAVORABLE LOW LEVEL JET POSITIONING.  THE
FRONT HOWEVER WILL BE ACCOMPANIED BY STRONG H7 WINDS OF AROUND 50
KTS.  THIS WILL LEAD TO RAPIDLY MOVING STORMS AND THE POTENTIAL FOR
BOWING CELLS PRODUCING WIND DAMAGING.  AN ISOLATED TORNADO CANNOT BE
RULED OUT GIVEN THE HIGH VALUES OF HELICITY.  FREEZING LEVELS ARE
PROGGED TO DROP ALONG AND AHEAD OF THE FRONT...SO SOME LARGE HAIL
WILL BE POSSIBLE IN STORMS CLOSER TO THE FRONT.  THE MOST FAVORABLE
WIND FIELDS CROSS THE SOUTHERN CWA...WHERE SEVERE STORMS WILL BE
MOST LIKELY...AND WILL SHOW THIS IN THE GRIDS AND ZFP. THE TIME
FRAME FOR SEVERE WEATHER APPEARS TO RUN FROM AS EARLY AS 17Z IN THE
WESTERN CWA...AND EXITS THE SERN CWA BY 03Z.  I/M NOT SURE HOW SOLID
THE AREA OF STORMS WILL BE WITH THE FRONT GIVEN THE LACK OF A SOLID
TRIGGER.  SOME AREAS WILL PROBABLY MISS OUT ENTIRELY ON THE
PCPN...SO HAVE REDUCED POPS TO HIGH CHANCE.

THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL BE OVERHEAD EARLY
THIS EVENING WHICH SHOULD HELP SUSTAIN THE SCATTERED STORMS.  THIS
SUPPORT WANES QUICKLY AS THE FRONT ALSO EXIT THE CWA AROUND 03Z.
WITH THE FRONT WASHING OUT OVER THE GREAT LAKES SCATTERED SHOWERS
AND STORMS MAY LINGER OVERNIGHT...BUT THE SEVERE THREAT WILL BE OVER.

TEMPERATURES THIS AFTERNOON ARE LIKELY TO REACH 90 AWAY FROM THE
LAKESHORE SO I HAVE INCREASED VALUES BY SEVERAL DEGREES.

SATURDAY SHOULD BEGIN QUIET...HOWEVER WITH DEWPOINTS LINGERING IN
THE 65 TO 70 DEGREE RANGE WE WILL BECOME UNSTABLE BY AFTERNOON.
WOULD EXPECT WIDELY SCATTERED SHOWERS AND STORMS BY EARLY TO MID
AFTERNOON.

ANOTHER COLD FRONT WILL PUSH INTO THE WESTERN GREAT LAKES LATE
SUNDAY.  THIS SHOULD PRODUCE MORE SCATTERED STORMS...MAINLY NORTH OF
INTERSTATE 96.

&&

.LONG TERM...(1133 AM EDT FRI JUN 6 2008)
(MONDAY THROUGH FRIDAY)
SOUTHWEST FLOW ALOFT WILL BE IN PLACE AT THE BEGINNING OF THE LONG
TERM ON MON. SFC FRONT WILL BE TRYING TO DROP SOUTH THROUGH THE
AREA...BUT WILL HAVE A HARD TIME INITIALLY AS THE FRONT IS NEARLY
PARALLEL TO THE UPPER FLOW. WAVES OF LOW PRESSURE WILL LIKELY MOVE
ALONG THE FRONT AND THROUGH THE AREA. WITH ENOUGH INSTABILITY...
SEVERE WEATHER WILL BE POSSIBLE WITH DECENT MID LEVEL WINDS
OVERHEAD. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE POSSIBLE
TRAINING OF CONVECTIVE SYSTEMS.

MODELS INDICATE THAT A STRONG ENOUGH PIECE OF ENERGY WILL RIDE
NORTHEAST THROUGH THE AREA MON NIGHT AND TUE...AND ALLOW FOR GOOD
PUSH OF THE FRONT TO THE SOUTH. WE WILL KEEP IN POPS THROUGH TUE
NIGHT AS THE UPPER TROUGH DOES NOT PASS UNTIL THEN. SOME COOLER AND
SOMEWHAT DRIER AIR WILL MOVE IN TEMPORARILY.

SHORT WAVE RIDGING AND HIGH PRESSURE AT THE SFC WILL BUILD IN FOR
THE WED THROUGH THU TIME FRAME. BEGINNING LATE THU AND THU
NIGHT...THE NEXT PIECE OF ENERGY WILL ROUND THE BASE OF THE TROUGH
AND HEAD NORTHEAST TOWARD THE WRN GREAT LAKES. THIS WILL PUSH THE
SFC FRONT INTO THE AREA...AND BRING WARMER AND HUMID AIR IN...ALONG
WITH THE CHANCE OF MORE SHOWERS AND STORMS.

&&

.MARINE...(1100 AM EDT FRI JUN 6 2008)
A SMALL CRAFT ADVISORY WILL BE CONTINUED THIS AFTERNOON
AS SOUTH WINDS TO 30  KNOTS WILL STIR UP CHOPPY WAVES.  I DID ADD
THAT WINDS AND WAVES WILL BE HIGHER NEAR ANY THUNDERSTORMS.  THE
WINDS WILL DECREASE TONIGHT AS  THE FRONT EXITS.  WAVE ACTION WILL
DIMINISH FROM SOUTH TO NORTH OVERNIGHT.  IT WILL REMAIN BREEZY
SATURDAY AND SATURDAY NIGHT...HOWEVER THE RELATIVE COOL WATERS WILL
PRODUCE A STABLE LAYER OVER THE LAKE.  SO WAVES SHOULD RANGE 1 TO 3
FEET OVER THE SOUTHERN END...AND 2 TO 4 FEET ELSEWHERE.

&&

.AVIATION...(116 PM EDT FRI JUN 6 2008)
MAINLY CLEAR SKIES IN PLACE THIS MORNING ARE NOW CLOUDING OVER AS
HIGH CLOUDS ARE MOVING IN...AND SOME CUMULUS DEVELOPMENT IS TAKING
PLACE. WE ARE EXPECTING THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
MOVE THROUGH MOST OF THE TAF SITES DURING THE 20-00Z TIME FRAME.
STRONGER WIND GUSTS LOOK LIKE THE MAIN THREAT WITH LOWER CEILINGS
AND VISIBILITIES. THE ONLY SITE THAT MAY NOT SEE CONVECTION WOULD BE
KMKG WITH THE LAKE INFLUENCE THERE DUE TO THE SW WINDS OFF OF THE
LAKE. WE HAVE MENTIONED VCTS FOR NOW THERE...AND WILL UPDATE AS
NEEDED IF THUNDER APPROACHES.

ONCE LINE OF STORMS MOVES THROUGH LATE THIS AFTERNOON/EARLY THIS
EVENING...AREA SHOULD SEE A BREAK IN THE PCPN. RAINFALL FROM THE
STORMS COMBINED WITH A MOIST AIR MASS STILL IN PLACE LOOKS TO BRING
SOME REDUCED VISIBILITIES WITH BR OVERNIGHT TONIGHT. FOR NOW HAVE
GONE WITH MVFR CONDITIONS...HOWEVER IFR CAN NOT BE RULED OUT. BR/HZ
WILL MIX OUT THEN TOMORROW MORNING...LIKELY LIFTING INTO A SCT
CUMULUS DECK. SOME SHOWERS ARE POSSIBLE TOMORROW AFTERNOON...BUT
MOST OF THESE SHOULD HOLD OFF UNTIL AFTER 18Z.

&&

.HYDROLOGY...(441 AM EDT FRI JUN 6 2008)
THE SCATTERED NATURE OF THE PCPN SHOULD RESULT IN MINIMAL EFFECT ON
AREA RIVERS.  HOWEVER WITH THE JUICY AIR MASS...PWAT VALUES AROUND
1.50 INCHES...SOME HEAVY DOWNPOURS ARE LIKELY.  THIS COULD RESULT IN
LOCALIZED URBAN AND SMALL STREAM FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY THROUGH THIS EVENING ST JOSEPH TO
HOLLAND.  SMALL CRAFT ADVISORY HOLLAND TO MANISTEE THROUGH LATE
TONIGHT.

&&

SYNOPSIS:     JK
SHORT TERM:   JK/MJS
LONG TERM:    NJJ
MARINE        JK/MJS
AVIATION:     NJJ
HYDROLOGY:    JK
Hazardous weather outlook, Jun 6, 11:35 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 PM EDT FRI JUN 6 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1235 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT COMING THROUGH SOUTHWEST MICHIGAN THIS EVENING
WILL BRING WITH IT A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
ALL OF SOUTHWEST MICHIGAN THIS AFTERNOON INTO THIS EVENING. LARGE
HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEFLY VERY HEAVY RAINFALL ARE POSSIBLE FROM THE STRONGEST
THUNDERSTORMS.  AN ISOLATED TORNADO IS POSSIBLE.
AREAS EAST OF US-131 AND SOUTH OF I-96 BETWEEN 4 PM AND 10 PM IS
WHERE AND WHEN THE GREATEST RISK OF THESE HAZARDS ARE. MOST
AREAS SHOULD SEE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS
EVENING AS LINE OF STRONG THUNDERSTORMS MOVES EAST WITH THE COLD
FRONT.

IN ADDITION MANY LOCATIONS SHOULD SEE WINDS GUSTING AROUND 40 MPH
THIS AFTERNOON...EVEN WITHOUT ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER FRONTAL SYSTEM WILL BRING THE CHANCE OF STRONG TO SEVERE
STORMS SUNDAY INTO EARLY MONDAY MORNING. A STORM SYSTEM WILL THEN
RIDE ALONG THAT SAME FRONT MONDAY INTO TUESDAY CONTINUING THE
CHANCE OF THUNDERSTORMS. HEAVY RAINFALL THAT MAY RESULT IN LOCAL
URBAN AND SMALL STREAM FLOODING IS MORE THAN POSSIBLE DURING THAT
TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING AND ALSO
MAY BE NEED LATER SUNDAY.

LMZ844>849-071115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1235 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO 30 KNOTS WINDS OVER THE NEAR SHORE WATERS INTO THIS EVENING
WILL BUILD WAVES TO AS HIGH AS 5 FEET. WAVES OF THAT HEIGHT POSE A
DANGER TO SMALL WATER CRAFT. THOSE SWIMMING NEAR THE BEACH WILL
HAVE A RIP CURRENT RISK.

ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EARLY
TONIGHT AS A WARM FRONT MOVES NORTH THROUGH LOWER MICHIGAN. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING. THESE STORMS WILL BE MOVING TO THE NORTHEAST AROUND
30 MPH AND MAY CONTAIN WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE STORMS ARE EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING AND ALSO
MAY BE NEED LATER SUNDAY.

WDM MJS

In the hours before

Special weather statement, Jun 6, 1:56 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT FRI JUN 6 2008

MIZ044>046-051-056>058-064>066-071>073-062015-
ALLEGAN-BARRY-CALHOUN-EATON-IONIA-ISABELLA-KALAMAZOO-KENT-MECOSTA-
MONTCALM-NEWAYGO-OTTAWA-VAN BUREN-
256 PM EDT FRI JUN 6 2008

...SPECIAL WEATHER STATEMENT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS EXTENDING FROM GRANDVILLE TO MID LAKE
AND AREAS SOUTH. THE INDIVIDUAL CELLS ARE MOVING NORTHEAST AT 55 MPH.

THESE STORMS WILL SPREAD ACROSS THE AREA THROUGH THE NEXT HOUR.

THESE STORMS HAVE THE CAPABILITY OF PRODUCING ONE HALF INCH DIAMETER
HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS
SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT THROUGH 10 PM EDT THIS EVENING.

LAT...LON 4246 8628 4269 8623 4301 8625 4317 8574
      4369 8597 4370 8481 4206 8513 4207 8622
      4208 8624 4223 8624 4225 8638
TIME...MOT...LOC 1854Z 214DEG 48KT 4267 8599

NJJ
Local storm report, Jun 6, 2:01 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
301 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             MONTAGUE                43.41N 86.36W
06/06/2008  E0.25 INCH       MUSKEGON           MI   TRAINED SPOTTER

            PEA SIZED HAIL AND VERY GUSTY WINDS IN THE CITY ALONG
            WITH TORRENTIAL RAIN.

&&

GWETZEL
Local storm report, Jun 6, 2:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     BYRON CENTER            42.81N 85.72W
06/06/2008  E45 MPH          KENT               MI   TRAINED SPOTTER

&&

GWETZEL
Local storm report, Jun 6, 2:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
338 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             5 W ALLEGAN             42.53N 85.94W
06/06/2008  E0.25 INCH       ALLEGAN            MI   TRAINED SPOTTER

            VERY GUSTY WINDS ACCOMPANIED THE HAIL.

&&

GWETZEL
Local storm report, Jun 6, 2:44 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     COMSTOCK PARK           43.04N 85.67W
06/06/2008                   KENT               MI   BROADCAST MEDIA

            ONE AND ONE HALF FOOT IN DIAMETER TREE DOWN BLOCKING 6
            MILE.

&&

GWETZEL
Local storm report, Jun 6, 2:50 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     WYOMING                 42.89N 85.70W
06/06/2008                   KENT               MI   COUNTY OFFICIAL

            3 INCH DIAMETER LIMBS DOWN IN ROAD AT 44TH AND DIVISION

&&

GWETZEL

The radar

The Grand Rapids radar (KGRR), 5 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 6, 2:50 PM EST to 2:55 PM EST
Where
Kent County, 1.89 mi NW of Cascade to 3.07 mi N of Cascade
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.936, -85.530

A building under construction located near the entrance to the Watermark Country Club collapsed due to high winds. About two dozen trees were blown down from Cascade Road extending north and ending in the graveyard just north of Fulton St and just west of the Amway Headquarters.

Hail, Kent

When
June 6, 2:50 PM EST
Where
Kent County, 1.67 mi WNW of Cascade
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.930, -85.530

Golf ball sized hail was reported at a constuction site at the corner of Cascade Road and Macnider Roads.

Hail, Kent

When
June 6, 2:50 PM EST
Where
Kent County, 2.02 mi E of Eastmont
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.950, -85.530

An NWS employee reported one inch diameter hail two miles west of Ada.

Hail, Kent

When
June 6, 3:00 PM EST
Where
Kent County, 2.57 mi NE of Grattan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.110, -85.350

A trained spotter reported one and a quarter inch diameter hail.

Thunderstorm Wind, Clare

When
June 6, 3:00 PM EST
Where
Clare County, 2.3 mi SSW of Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.990, -84.820

A tree was blown down on Old Street between Mansiding and Larch. A tree was also blown down on Jefferson by South Finley Lake, and a tree was also blown down at Spruce and Old County Farm Roads.

Thunderstorm Wind, Van Buren

When
June 6, 3:01 PM EST
Where
Van Buren County, 5.53 mi S of Lawton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.090, -85.850

A NWS storm survey revealed that several trees were blown down across Van Buren county.

Hail, Kent

When
June 6, 3:02 PM EST
Where
Kent County, 1.67 mi WNW of Home Acres
Measured
0.75 in hail
Reported by
County Official
Coordinates
42.890, -85.700

A Kent county official reported three quarters inch diameter hail at the intersection of 44th and Kalamazoo streets.

Thunderstorm Wind, Van Buren

When
June 6, 3:06 PM EST
Where
Van Buren County, 5.07 mi SSE of Lawton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.100, -85.820

A NWS storm survey revealed that several trees were blown down in and near Lawton.

Thunderstorm Wind, Montcalm

When
June 6, 3:24 PM EST
Where
Montcalm County, 2.13 mi NNE of Fenwick
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.180, -85.070

Several large trees and limbs were blown down. Several power lines were also blown down and there was minor damage to a residence two miles south of Sheridan in Montcalm county.

Thunderstorm Wind, Kalamazoo

When
June 6, 3:27 PM EST
Where
Kalamazoo County, 0.69 mi S of Oshtemo
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.260, -85.680

An amateur radio operator estimated wind gusts to 56 knots near a rotating wall cloud near Drake and West Main just east of Oshtemo.

Hail, Kalamazoo

When
June 6, 3:38 PM EST
Where
Kalamazoo County, 1.02 mi W of East Cooper
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.350, -85.570

An emergency manager from Kalamazoo county reported hail and also estimated 60 mph wind gusts.

Hail, Kalamazoo

When
June 6, 3:42 PM EST
Where
Kalamazoo County, Cooper
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.380, -85.570

An emergency manager in Kalamazoo reported hail estimated at three quarters of an inch in diameter and a 60 mph wind gust.

Thunderstorm Wind, Eaton

When
June 6, 3:45 PM EST
Where
Eaton County, 0.51 mi E of Sunfield
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.730, -84.990

An emergency manager from Eaton county reported that a Silo was toppled.

Thunderstorm Wind, Ionia

When
June 6, 3:46 PM EST
Where
Ionia County, 2.14 mi ESE of West Sebewa
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.840, -85.010

An emergency manager reported that several big trees were blown down along with power poles. A truck and trailer were pushed across a road.

Thunderstorm Wind, Eaton

When
June 6, 3:55 PM EST
Where
Eaton County, 2.14 mi WNW of Hoytville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.740, -84.920

Broadcast media reported that Saginaw highway was closed due to two eighteen inch diameter trees which were blown down across it.

Thunderstorm Wind, Eaton

When
June 6, 4:00 PM EST
Where
Eaton County, 0.69 mi S of Mulliken Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.760, -84.900

Several trees and power lines were blown down at the Mulliken airport.

Hail, Kalamazoo

When
June 6, 4:05 PM EST
Where
Kalamazoo County, 0.51 mi E of Texas Corners
Measured
1.75 in hail
Reported by
County Official
Coordinates
42.200, -85.670

One and three quarters inch diameter hail was reported near Texas Corners near the intersection of US-131.

Hail, Barry

When
June 6, 4:10 PM EST
Where
Barry County, 1.47 mi NNW of Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.620, -85.090

A trained spotter reported three quarters inch diameter hail near Nashville.

Thunderstorm Wind, Barry

When
June 6, 4:15 PM EST
Where
Barry County, 1.47 mi NNW of Nashville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -85.090

A trained spotter near Nashville reported that damage to a house included shudders which were blown off and that a support beam was blown out of the front porch. Several large trees were blown down.

Hail, Kalamazoo

When
June 6, 4:18 PM EST
Where
Kalamazoo County, 1.23 mi SW of Kalamazoo
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -85.590

The public reported one inch diameter hail near downtown Kalamazoo.

Thunderstorm Wind, Eaton

When
June 6, 4:25 PM EST
Where
Eaton County, 1.23 mi NW of Shaytown
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
42.710, -84.990

A county official reported that a barn was blown down with very substantial damage.

Thunderstorm Wind, Clinton

When
June 6, 4:28 PM EST
Where
Clinton County, 2.02 mi W of Westphalia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.930, -84.820

An emergency manager reported several power lines were blown down west of Westphalia which also ignited a fire.

Thunderstorm Wind, Clinton

When
June 6, 4:29 PM EST
Where
Clinton County, 3.75 mi SE of St Johns
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.960, -84.520

An emergency manager reported that a barn was destroyed.

Thunderstorm Wind, Clinton

When
June 6, 4:30 PM EST
Where
Clinton County, 2.14 mi ENE of Merle Beach
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.930, -84.540

An amateur radio operator reported that telephone poles and healthy trees were blown down near US 127 and Price roads.

Thunderstorm Wind, Clinton

When
June 6, 4:30 PM EST
Where
Clinton County, 2.81 mi S of St Johns
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.960, -84.560

An area of significant wind damage was noted by a trained spotter about three miles south of St. John's, where a roof was blown off of a house and a gas station lost part of it's roofing.

Hail, Calhoun

When
June 6, 4:50 PM EST
Where
Calhoun County, 0.86 mi SW of Lakeview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.270, -85.190

A trained spotter reported seven eighths inch diameter hail.

Thunderstorm Wind, Clinton

When
June 6, 5:00 PM EST
Where
Clinton County, 3.27 mi NE of Merle Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.950, -84.530

The public reported that a utility pole and also ten inch diameter tree were blown down.

Thunderstorm Wind, Clinton

When
June 6, 5:15 PM EST
Where
Clinton County, 1.67 mi ESE of St Johns
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.990, -84.540

The public reported that a roof was blown off a building and that a healthy one foot diameter tree was uprooted near St. John's. Another healthy 20 inch diamter tree was blown down across a road.

Thunderstorm Wind, Clinton

When
June 6, 5:22 PM EST
Where
Clinton County, 2.45 mi SE of St Johns
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.980, -84.530

Several large trees were uprooted.

Thunderstorm Wind, Calhoun

When
June 6, 5:25 PM EST
Where
Calhoun County, 0.51 mi W of Albion
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
42.250, -84.760

Wind damage was reported near the intersection of Erie and Hannah streets, where one tree fell onto an Amtrak train resulting in damage to the brakes.

Thunderstorm Wind, Clinton

When
June 6, 5:36 PM EST
Where
Clinton County, 1.67 mi ESE of St Johns
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
42.990, -84.540

The public reported that a modular home was destroyed near St. John's.

Thunderstorm Wind, Ingham

When
June 6, 5:36 PM EST
Where
Ingham County, 1.68 mi WSW of North Leslie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.470, -84.460

Two healthy eight inch diameter trees were blown down at Ridley road north of Kinneyville road.

Thunderstorm Wind, Jackson

When
June 6, 5:45 PM EST
Where
Jackson County, 0.86 mi NW of Spring Arbor
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.210, -84.560

Law enforcement reported that a couple of trees were blown down.

Thunderstorm Wind, Osceola

When
June 6, 7:13 PM EST
Where
Osceola County, 2.76 mi S of Evart
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.860, -85.250

Law enforcement estimated wind gusts in excess of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112030, 112032, 112033, 112034, 112036, 112037, 112035, 112041, 112043, 112044, 112045, 117401, 112046, 112047, 112048, 112050, 112051, 112052, 112053, 112054, 112055, 112056, 112058, 112059, 112060, 112061, 112062, 112063, 112064, 112065, 112066, 112067, 112069, 112070.